Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 25, 2021Berkshire County, Massachusetts

NWS Albany, NY issued this special weather statement at Jul 25, 2021, 6:39 PM EDT for Berkshire County, Massachusetts. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 6:39 PM EDT (22:39 UTC)
Expired
Jul 25, 2021, 7:15 PM EDT
In force
36 min
Issued by
NWS Albany, NY

County Berkshire County, MA

The radar

The Albany radar (KENX), 46 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS81 KALY 252239
SPSALY

Special Weather Statement
National Weather Service Albany NY
639 PM EDT Sun Jul 25 2021

MAZ001-025-NYZ053-054-060-061-252315-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Western Columbia-Eastern Rensselaer-
639 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Nassau, moving
southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pittsfield, Nassau, Lenox, Stephentown, New Lebanon, Berkshire,
Lanesborough, Stockbridge, Canaan, Richmond, West Stockbridge, East
Nassau, Barkerville, Van Hoesen Station, Jacks Corners, Glendale,
Rayville, Riders Mills, South Schodack and The Center At Lenox.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4248 7374 4259 7365 4251 7317 4225 7334
TIME...MOT...LOC 2238Z 297DEG 26KT 4251 7362 

$$

Evbuoma

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:50 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 25, 3:50 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
350 PM EDT Sun Jul 25 2021

.SYNOPSIS...
Dry air has quickly filtered into the region, allowing
for a mostly sunny summer day. Skies will clear overnight as high
pressure builds into the region, resulting in a dry period of
weather Monday into Tuesday. Temperatures will be seasonable. The
next chance for rain and thunderstorms arrives on Tuesday with a
cold frontal passage.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 315 PM EDT, dry air at mid and upper levels has quickly
overtaken the region throughout the day today, resulting in
partly to mostly sunny skies and temperatures in the mid 70s to
low 80s. This is the main factor shower and storm development
has struggled this afternoon with only a few showers evident on
radar in Ulster county. Current thinking is that there may be
some additional pulse type showers across far southern zones but
that should be about it for the afternoon and evening hours.

Tonight, skies will clear as high pressure builds into the
region. This should set the stage for fog development,
especially along river valleys. Lows expected in the upper 50s
to low 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday, high pressure builds overhead setting the stage for a
period of dry weather into Tuesday. Partly to mostly sunny skies
are expected with high temperatures warming into the upper 70s
to mid 80s. Clouds begin increasing late Monday night as a cold
front approaches from the Saint Lawrence River Valley.
Overnight lows will be in the upper 50s to low 60s once again.

Tuesday, a cold front will drop south through the forecast area,
mainly during the afternoon and evening hours. There is still
some timing differences between the model guidance but if the
passage is coincident with peak heating, could be an active
severe weather day. Model soundings indicate ample SBCAPE (>1500
J/kg), modest low level lapse rates and increasing PWATS. Given
the uncertainty of the timing, we are not in an severe weather
outlook from SPC quite yet and have therefore maintained just a
chance for thunder (with no enhanced wording) in the forecast.
With all that in mind, showers and thunderstorms are expected to
traverse the forecast area from north to south throughout
Tuesday afternoon/evening before exiting to the south late
Tuesday night.

Also dependent on the frontal passage will be afternoon high
temperatures with low 70s expected to the north, and upper 80s
to the south.

Drier, cooler air filters in Monday night, with lows dipping
into the low 50s up north to the low 60s down south.

Wednesday looks like another dry and mostly sunny summer day
with highs in the low to upper 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A persistent mid-to-upper level pattern will continue over the CONUS
through this period with strong ridging over the Rockies and plains
and northwest flow over the northeast.  The main system to affect
our area during this period will be a short wave trough diving
southeast from Ontario across the northeast CONUS Thursday and
Thursday night. The GFS and ECMWF and ensembles are in good
agreement with this scenario, which would bring a good chance of
showers and thunderstorms to the area Thursday into Thursday night.
Enough warm air and higher dew points will likely be drawn
northeastward ahead of this system so that a severe threat and
localized convective heavy rain potential will exist on Thursday,
although obviously with this system still several days away
certainty on any details is low.

High pressure will build southeast behind the short wave trough on
Friday and Saturday, setting the stage for a period of dry,
comfortable weather.  Temperatures will be a bit below normal with
highs in the 70s to near 80 and lows Friday night mostly in the 50s,
with some 40s possible over higher terrain and across the north
country.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...Skies have been mostly MVFR with some IFR this
morning, but partial clearing is overspreading the region from the
west with lifting cloud bases. GFL and ALB have improved to VFR and
should remain VFR through the remainder of the afternoon. At POU,
MVFR conditions will likely hang on for another couple of hours. IFR
at PSF is expected to improve to MVFR within the next couple hours
and then improvement to VFR is possible later this afternoon/early
evening. One change with this TAF issuance was to remove thunder
from the forecast for PSF and POU. PSF and POU could see a shower
within the next couple hours in advance of a weak cold front
approaching from the west, but drier air aloft looks to limit
coverage and intensity of any showers that develop.

Skies will become mostly clear after sunset tonight. Combination of
clear skies and calm winds will likely allow for some fog to develop
after around 2 AM. Given consistent signal in model guidance for
fog, have included TEMPO IFR late tonight/early tomorrow morning at
GFL, ALB, and PSF. Did not include for POU at this time since fog is
typically less common here compared to other TAF sites, but will
continue to monitor trends over the next several hours to see if
confidence increases enough to include for POU as well. After 8-9 AM
fog begins to lift/mix out and skies should become mostly clear with
just some scattered mid-level clouds through the rest of the
morning.

Winds are currently out of the south at around 5-10 kt with some
gusts of 15-20kt. This should continue through much of the afternoon
until a weak cold front passes through the region this evening (7-10
pm timeframe. Behind the front, winds will briefly blow out of the
W/NW at around 5 kt before becoming light and variable overnight
tonight into early tomorrow morning. After 8-10 am tomorrow, winds
pick up to 5-10 kt out of the southwest.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Dry air has quickly filtered into the region, allowing
for a mostly sunny summer day. Skies will clear overnight as high
pressure builds into the region, resulting in a dry period of
weather Monday into Tuesday. Temperatures will be seasonable. The
next chance for rain and thunderstorms arrives on Tuesday with a
cold frontal passage.

RH values will increase to 90 to 100 percent tonight with
patchy fog forming. The RH values will decrease to 40 to 55
percent during Monday afternoon before recovering into the 85 to
95 percent range Monday night.

South to southwest winds at 10 to 20 mph are expected through
this evening. The winds will be west or southwest at 5 to 10
mph tonight into Monday.

&&

.HYDROLOGY...
Outside of an isolated shower or storm this
afternoon, dry weather is expected through Monday night which
will allow streams and rivers to lower closer to late July
normals.

The next chance of showers and thunderstorms will be Tuesday
afternoon and also on Thursday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JLV
NEAR TERM...JLV
SHORT TERM...JLV
LONG TERM...MSE
AVIATION...Main
FIRE WEATHER...JLV/Wasula
HYDROLOGY...JLV/Wasula
Hazardous weather outlook, Jul 25, 3:57 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EDT Sun Jul 25 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
357 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of afternoon thunderstorms Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
639 PM EDT Sun Jul 25 2021

MAZ001-025-NYZ053-054-060-061-252315-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Western Columbia-Eastern Rensselaer-
639 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Nassau, moving
southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pittsfield, Nassau, Lenox, Stephentown, New Lebanon, Berkshire,
Lanesborough, Stockbridge, Canaan, Richmond, West Stockbridge, East
Nassau, Barkerville, Van Hoesen Station, Jacks Corners, Glendale,
Rayville, Riders Mills, South Schodack and The Center At Lenox.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4248 7374 4259 7365 4251 7317 4225 7334
TIME...MOT...LOC 2238Z 297DEG 26KT 4251 7362

Evbuoma

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:46 PM EDTSpecial Weather StatementALYRensselaer29 min
Jul 25, 7:12 PM EDTSpecial Weather StatementALYBerkshire48 min
Jul 25, 7:43 PM EDTAreal Flood AdvisoryALYBerkshire104 min
Jul 25, 7:59 PM EDTSpecial Weather StatementALYBerkshire31 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.